Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS San Diego, CA

July 29, 2005San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 29, 2005, 4:16 PM PDT for San Diego County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 4:16 PM PDT (23:16 UTC)
Expired
Jul 29, 2005, 4:46 PM PDT
In force
30 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 75 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 292316
SVRSGX
CAC073-300015-
/O.NEW.KSGX.SV.W.0016.050729T2316Z-050730T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
416 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOULEVARD...OR ABOUT 39 MILES EAST OF LAKESIDE...AND MOVING NORTHWEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SAN DIEGO COUNTY AT 430 PM PDT

LAT...LON 3262 11641 3263 11613 3272 11615 3277 11637

$$

ECC
1 follow-up statement
000 
WWUS56 KSGX 292346
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT FRI JUL 29 2005

CAC073-292355-
/O.CAN.KSGX.SV.W.0016.000000T0000Z-050730T0015Z/
SAN DIEGO CA-
445 PM PDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED. 

LAT...LON 3262 11641 3263 11613 3272 11615 3277 11637

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 29 2005

.SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH
PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY
AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE
BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON...

A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER
THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF
SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS
AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK.  THIS SHOULD
CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL
MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD
INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED.

THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS
MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED
ON THE GFS.  WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT
PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE
DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER
ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL.

&&

.AVIATION...
UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND
ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS
TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH.
OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS
STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME
AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY
EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG
TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN
ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 PM PDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI JUL 29 2005

CAZ055-056-058-060-061-062-301300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO
NEXT WEEK.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT....DECREASING BY SUNSET.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.

HIGH FLASH FLOOD POTENTIAL RATING SATURDAY AND SUNDAY. THUNDERSTORMS
WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH
FLOODING COULD BE SIGNIFICANT....SATURDAY THROUGH SUNDAY. THERE
COULD ALSO BE DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS.

THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS
AND EVENINGS...THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED.

CAZ048-050-301300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 PM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS INTO
NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS SATURDAY
AND SUNDAY.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY
RAIN...SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
WILL LIKELY BE REQUIRED.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

ATKIN

In the hours before

Local storm report, Jul 29, 2:59 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
259 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             BIG BEAR CITY           34.27N 116.85W
07/29/2005  0.75 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

0214 PM     HAIL             8 W PALM SPRINGS        33.83N 116.68W
07/29/2005  0.50 INCH        RIVERSIDE          CA   TRAINED SPOTTER

0214 PM     FLASH FLOOD      8 W PALM SPRINGS        33.83N 116.68W
07/29/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLOODING IN ROUND VALLEY

0215 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            INTERSECTION OF HIGHWAYS S-2 AND 79 FLOODED.

0230 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   OTHER FEDERAL

            CREEK FLOODING JUST OUTSIDE ENTRANCE TO INDIAN FLAT
            CAMPGROUND.

&&

RBALFO
Local storm report, Jul 29, 3:12 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      WARNER SPRINGS          33.28N 116.63W
07/29/2005                   SAN DIEGO          CA   PARK/FOREST SRVC

            AQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1
            FOOT DEEP ACROSS ROAD.

&&

RBALFO
Local storm report, Jul 29, 3:50 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT FRI JUL 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HEAVY RAIN       7 ENE PINE VALLEY       32.89N 116.39W
07/29/2005  0.63 INCH        SAN DIEGO          CA   MESONET

            MT LAGUNA ALERT GAGE RECORDED 0.63 INCHES OF RAIN IN 14
            MINUTES.

0330 PM     HEAVY RAIN       7 ENE PINE VALLEY       32.89N 116.39W
07/29/2005  0.91 INCH        SAN DIEGO          CA   MESONET

            MT LAGANA ALERT GAGE RECORDED 0.91 INCHES OF RAIN IN 28
            MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 29, 12:55 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 1:20 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego81 min
Jul 29, 2:37 PM PDTFlash Flood WarningSGXSan Diego4 hr
Jul 29, 3:18 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Jul 29, 3:39 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.